Montana, 2018Drought in Montana, February 1 to 28, 2018
February 1 to 28, 2018 · NWS GGW · 10 events in 10 counties and zones
While drought conditions across northeast Montana were improving, there were several areas of D2 or worse drought, even with this past winter's above-average snowfall.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While drought conditions across northeast Montana were improving, there were several areas of D2 or worse drought, even with this past winter's above-average snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 31, 8:41 PM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Jan 31, 8:41 PM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
841 PM MST Wed Jan 31 2018
.DISCUSSION...
GOES IR imagery for North America shows an Arctic low over Hudson
Bay that has sent a cold front into the Northern Plains that has
moved well south of eastern Montana. Off to the west, a ridge is
directing a moist flow aloft along this cold front, producing
clouds and precipitation. For our area tonight, the cold air is
expected to fall well into the teens below zero along and north of
the Hi-Line, and into single digits elsewhere. A wind chill
advisory is in place for tonight, and a few locations have already
hit the wind chill advisory criteria of 20 below. Otherwise, skies
will continue mostly clear, but wind will diminish as temperatures
drop further. Few significant changes needed to the forecast.
Templer
Previous Discussion:
Arctic airmass now in here for the long haul. North winds will
diminish tonight as temperatures fall but decided not to split
hairs and pulled the trigger on the Wind Chill Advisory for the
northern zones.
Then Polar vortex over northern Canada will allow NW flow over the
area with jet stream overhead with the ribbon of Pacific moisture
in the mix. This will mean that snow will occur across the area at
times beginning Friday Night, mainly for the SW half of the CWA.
The good thing for much of this period is that winds should be
less than 10 mph, so drifts should be minimal.
The most impactful system comes Sunday Night. The ECMWF and
Canadian are in decent agreement. The GFS brings more QPF to the
SW zones, but most of the CWA escapes the snow. It looks like
advisory amounts for an area south of a Malta to Terry line at
this point.
Another system moves through Tuesday. TFJ
&&
.AVIATION...
VFR tonight and Thursday.
A stacked low pressure system south of Hudson bay will move east
tonight. Behind this weather system an Arctic surface high will
slide into the area tonight. Therefore skies will mostly remain
clear with a few high clouds tonight.
Thursday, the Arctic high shifts east as the Western ridge nudges
a warm front into the area, increasing mid-level clouds.
Wind: northeast 10-20kt diminishing to 5-10kt later tonight.
Expect light and variable by Thursday morning.
SCT
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon MST Thursday for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Eastern Roosevelt...Northern Phillips...Northern Valley...
Sheridan...Western Roosevelt.
&&
weather.gov/glasgow
Hazardous weather outlook, Jan 31, 2:50 PM MST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
250 PM MST Wed Jan 31 2018
MTZ016>027-059>062-011300-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
250 PM MST Wed Jan 31 2018
This Hazardous Weather Outlook is for portions of northeast
Montana.
.DAY ONE...This Afternoon and Tonight
A Wind Chill Advisory is in effect through noon Thursday for areas
along and north of Highway 2. Expect wind chills of 15 to 30
below.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Snowfall is expected Friday Night through Tuesday with the
greatest amounts expected Sunday Night. Below normal temperatures
are also expected for the weekend with the mercury dropping below
zero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
Drought, Northern Valley
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Northern Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
The drought from 2017 continued through the month of February across northern Valley County. Even with 8 to 10 inches of snow across the area during the month, which was two hundred to three hundred percent of the normal amount, drought recovery has been slow. Severe (D2) drought conditions persisted throughout the month.
Drought, Central and Southern Valley
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across central and southern Valley County throughout the month, but some improvement was observed. Western portions of this zone did improve to Moderate (D1) drought conditions in February, helped in large part by the one to over three feet of snow that fell during the month. A few locations, including areas from near Glasgow and to the southwest, received over 600 percent of the normal precipitation.
Drought, Northern Phillips
- When
- February 1, 12:00 AM MST to February 13, 12:00 AM MST
- Where
- Northern Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Northern Phillips started February experiencing Severe (D2) drought conditions, but showed significant improvement by February 13th, improving to Moderate (D1) drought conditions. This was due in large part to a significant winter storm that produced four to six inches of snow on February 7th and 8th. Total snowfall for the entire month averaged approximately eight to twelve inches. Snowfall for the month was two hundred to four hundred percent of normal.
Drought, Central and Se Phillips
- When
- February 1, 12:00 AM MST to February 13, 12:00 AM MST
- Where
- Central and Se Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Central and southeast Phillips started February experiencing Severe (D2) drought conditions, but showed significant improvement by February 13th, improving to Moderate (D1) drought conditions. This was due in large part to a significant winter storm that produced eight to twelve inches of snow on February 7th and 8th. There was further improvement to Abnormally Dry (D0) conditions by the end of the month due to additional snowfall. Total snowfall for the entire month averaged approximately one to three feet.
Drought, Daniels
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Daniels forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Daniels County experienced Severe (D2) drought conditions throughout the month of February. The far northeast corner of the area was the driest by far, with Daniels County receiving only about two to four inches of snow. This was still one hundred to two hundred percent of normal, but the precipitation amounts were not enough to affect the drought.
Drought, Sheridan
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Sheridan County experienced Severe (D2) drought conditions throughout the month of February. The far northeast corner of the area was the driest by far, with Sheridan County receiving only about one to four inches of snow, which was fifty percent of normal to just above normal.
Drought, Western Roosevelt
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Western Roosevelt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Western Roosevelt County experienced Severe (D2) drought conditions throughout the month of February. Even with five to seven inches of snow throughout February, which was two hundred to four hundred percent of normal, drought conditions persisted across western Roosevelt County.
Drought, Eastern Roosevelt
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Eastern Roosevelt County experienced Severe (D2) drought conditions throughout the month of February. With four to six inches of snow throughout February, which was approximately 75 to 90 percent of normal, drought conditions persisted across eastern Roosevelt County.
Drought, Garfield
- When
- February 1, 12:00 AM MST to February 13, 12:00 AM MST
- Where
- Garfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
Central and northern Garfield entered February experiencing Severe (D2) drought conditions. The area experienced improvement to Moderate (D1) drought conditions due to significant snowfall over the first half of the month. There was further improvement to Abnormally Dry (D0) drought conditions due to more snowfall over the latter half of the month. Snowfall amounts averaged 20 to 30 inches across much of Garfield County during February, which was 400 to over 600 percent of normal.
Drought, McCone
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- McCone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
The northern section of McCone County experienced Severe (D2) drought conditions throughout the month of February. Even with approximately 300 percent of normal precipitation, the three to six inches of snowfall were not enough to make a significant impact on the drought during February.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Oklahoma, February 1 to 28, 201848 events
- Drought in New Mexico, February 1 to 28, 201839 events
- Flash Flood and Heavy Rain in Hawaii, February 1 to 6, 201823 events
- Drought in Florida, February 1 to 13, 201820 events
- Drought in Oklahoma, February 1 to 28, 201818 events
- Drought in Texas, February 1 to 21, 201817 events
- Drought in Alabama, February 1 to 13, 201817 events
- Drought in Louisiana, February 1 to 14, 201816 events
- Drought in Kansas, February 1 to 28, 201815 events
- Drought in Georgia, February 1 to 6, 201810 events
- Heavy Snow and Winter Weather in West Virginia, February 1 to 2, 201810 events
- Drought in Georgia, February 1 to 13, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741936, 741937, 741938, 741942, 741944, 741945, 741946, 741950, 741962, 741963.